MAUDE Adverse Event Report: ETHICON ENDO-SURGERY, LLC. E-Z CLEAN BLADE MOD 2.75IN; E-Z CLEAN BLADE 2.75 INCH

ETHICON ENDO-SURGERY, LLC. E-Z CLEAN BLADE MOD 2.75IN; E-Z CLEAN BLADE 2.75 INCH
Model Number 0012A
Medical Device Problem Codes Failure to Disconnect (2541); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Full thickness (Third Degree) Burn (2696)
Date of Event 05/18/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that post op to a tonsillectomy that a patient incurred a burn during a procedure in which a medtronic pencil was used with a megadyne tip (either code 0012m or 0012am ¿ still working to obtain details).The customer shared that they considered human error so they opened another pack with the same pencil tip combination and were unable to securely seat the tip and also noted that it felt ¿loose¿.
 
Additional Manufacturer Narrative
(b)(4).D4: exact product code is unk at this time.Assumed the product code is a 0012a.An analysis of the product could not be performed since a physical sample was not received for evaluation.As part of our company quality system process, all devices are manufactured, inspected, and distributed to approved specifications.However, if the product is received at a later date, the investigation will be updated as applicable.An evaluation of the manufacturing record could not be performed as the required product identification number was not provided to complete the evaluation.Photo images were received and are pending review.When the review is completed, a supplemental medwatch will be sent with a summary of the evaluation.Additional information was requested, and the following was obtained: could you please confirm what is the severity of the burn? o reported burns through the lip and into the muscle (third degree burn) what medical intervention was used to treat the burn? (such as salve or stitches) o a large dab of bacitracin was applied to the burn site (lip) during the procedure.Besides the burn, did the patient experience any adverse consequence due to the issue? o no other adverse consequence due to this issue are there any anticipated long-term effects from the burn or injury? opatient would recover and heal over time what is the current status of the affected (patient or user)? o patient was discharged from the hospital and returned home for surgery recovery typical of a tonsillectomy attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent: what is the exact product code? were both products used in the procedure or only one? did both products results in the 3rd degree burn? what model of medtronic pencil was used? are there any photos of the burn (s) that you could share with us in regards to the burn? if yes, please send to (b)(6) is there any damage(s) noted on the ez clean blade? if yes, where are they and what is the description of the damage(s)? are there photos that can be shared of the pad? if yes, please send to (b)(6) does the surgeon believe there is an alleged deficiency to the ez clean blade that led to patient burn and if so why? when were the burns first noticed? how long did the surgical procedure last? how was the patient positioned? what skin preparation regiment was utilized for the procedure? what generator was being used? what power levels was generator set to? was there any diminished effect of the generator noted during the surgery? what is the age of the patient? this report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 6/15/2023.Additional information was requested, and the following was obtained: what is the exact product code? bovie tip: megadyne code #0012am; bovie pen: medtronic code unknown.Were both products used in the procedure or only one? both, the megadyne tip #0012am was inserted into the medtronic pen.Both components go together to complete a functional monopolar bovie did both products results in the 3rd degree burn? no, the only energized (hot) component is the megadyne tip #0012am.What model of medtronic pencil was used? unknown.Are there any photos of the burn (s) that you could share with us in regards to the burn? no.If yes, please send to (b)(6).Is there any damage(s) noted on the ez clean blade? no.If yes, where are they and what is the description of the damage(s)? are there photos that can be shared of the pad? no.If yes, please send to (b)(6).Does the surgeon believe there is an alleged deficiency to the ez clean blade that led to patient burn and if so why? no, just the issue with fully inserting the megadyne tip into the medtronic pencil.When were the burns first noticed? during the case how long did the surgical procedure last? 30 min.How was the patient positioned? lying on his back.What skin preparation regiment was utilized for the procedure? unknown.What generator was being used? unknown.What power levels was generator set to? 15 cut, 15 coag.Was there any diminished effect of the generator noted during the surgery? no.What is the age of the patient? 3 yo male.Patient additional information - patient is a 3 yo male.Dr reeves conducted a post op follow up with patient and said the patient's lip is healing well.Dr reeves will follow up at a later date, but expects patient to fully recover without any need for future cosmetic procedure at the lip burn site.D1, d2a, d4.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 6/28/2023.Additional information received: the rep followed up with the account this morning and pulled another pack to recreate the situation.What he uncovered is that when the account is inserting the tip, they are meeting resistance they are not pushing past it to appropriately seat the tip.The customer agreed and we will be addressing the matter across the account.The packs are coming with the medtronic stainless steel tip in the pencil and our tip as the ancillary option.They are pulling the medtronic tip out and inserting ours.The rep will ensure that the entire prisma team is aware so that we can execute on targeted in-servicing across the system.Prisma is having a meeting with their risk management department today and hopefully will release the products to us to send in for internal testing.In-servicing will begin with service line leads.Many of these accounts have ordered our pencils separately to minimize future issues and the reps will be working with the system to get the packs set appropriately with both our pencils and tips as originally agreed upon.Photo analysis: this is an analysis of an image submitted for evaluation.Image: the image provided by the customer shows a megadyne electrode tip inserted into a pencil device.A gap between the electrode tip and the pencil could be observed.No conclusion could be reached as to how this issue occurred through photo analysis.Because the instrument was not returned our evaluation is limited.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 8/11/2023.Additional information received under attached medwatches.5117836 and 5117837.Per user facility medwatch form mw5117837 during a procedure megadyne coated and protected bovie tip came in pack with coviden cautery pencil.Surgeon noted burn on patient's lip during tonsillectomy and noticed the megadyne tip does not seat completely into the coviden pencil, leaving an area exposed.New cautery pencil and tip opened, old pencil, tip, and machine sequestered to send to ce.Opened second pack from materials and the same tip and pencil were in there and also did not seat completely.Packs are purchased and come prepared from medline.Communication to all or staff to be mindful of this situation and to remove any pencils/tips that leave any exposure.Quality and safety notified, parents informed, surgeon to place wound care consult.Per user facility medwatch form mw5117836 during a procedure megadyne coated and protected bovie tip came in pack with coviden cautery pencil.Surgeon noted a burn (superficial, first degree) on patient's lip during tonsillectomy and noticed the megadyne tip does not seat completely into the coviden pencil, leaving an area exposed.New cautery pencil and tip opened, old pencil, tip, and machine sequestered to send to ce.Opened second pack from materials and the same tip and pencil were in there and also did not seat completely.Packs are purchased and come prepared from medline.Communication to all or staff to be mindful of this situation and to remove any pencils/tips that leave any exposure.Quality and safety notified, parents informed, surgeon to place wound care consult.

Brand Name
E-Z CLEAN BLADE MOD 2.75IN
Common Device Name
E-Z CLEAN BLADE 2.75 INCH
Manufacturer (Section D)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo PR 00969
Manufacturer (Section G)
ETHICON ENDO SURGERY INDEPENDENCIA
chihuahua
MX  
Manufacturer Contact
kate karberg
475 calle c
guaynabo 
3035526892
MDR Report Key17069982
Report Number3005075853-2023-03817
Device Sequence Number17836569
Product Code GEI
UDI-Device Identifier10614559100103
UDI-Public10614559100103
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K081791
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 08/11/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number0012A
Device Catalogue Number0012AM
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 05/22/2023
Supplement Date Received by Manufacturer06/07/2023
06/27/2023
08/11/2023
Initial Report FDA Received Date06/06/2023
Supplement Report FDA Received Date06/15/2023
06/28/2023
08/11/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age3 YR
Patient SexMale